Alert archive / Montana / Flash Flood Warnings in 2011
Flash Flood Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Mar 15, 2011, 7:30 AM MDT for Petroleum County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2011, 7:30 AM MDT (13:30 UTC)
- Expired
- Mar 15, 2011, 1:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Petroleum County, MT
The radar
The Billings radar (KBLX), 159 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006
WGUS55 KGGW 151330
FFWGGW
MTC069-151930-
/O.NEW.KGGW.FF.W.0002.110315T1330Z-110315T1930Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
730 AM MDT TUE MAR 15 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
CENTRAL PETROLEUM COUNTY IN NORTHEAST MONTANA...
* UNTIL 130 PM MDT TUESDAY.
* AT 727 AM MDT...THE JENSEN DAM FAILED CAUSING FLASH FLOODING
DOWNSTREAM ON SAGE CREEK AND BLOOD CREEK.
JENSEN DAM ON SAGE CREEK AT VALENTINE ROAD HAS GIVEN WAY AND HIGH
WATERS ARE NOW MOVING TOWARD BLOOD CREEK. AREAS DOWNSTREAM FROM THE
DAM ALONG SAGE AND BLOOD CREEKS SHOULD BE PREPARED FOR FLOODING.
TAKE NECESSARY PRECAUTIONS IMMEDIATELY. VALENTINE ROAD WILL BE
UNDERWATER AS A RESULT...AND DOVETAIL ROAD AT BLOOD CREEK IS ALSO
FLOODING.
PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4732 10843 4731 10836 4732 10834 4734 10797
4722 10797 4722 10795 4717 10794 4715 10797
4718 10854 4731 10854
$$
GILCHRIST
WEATHER.GOV/GLASGOW1 follow-up statement
276
WGUS75 KGGW 151927
FFSGGW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
127 PM MDT TUE MAR 15 2011
MTC069-151937-
/O.EXP.KGGW.FF.W.0002.000000T0000Z-110315T1930Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETROLEUM-
127 PM MDT TUE MAR 15 2011
...THE FLASH FLOOD WARNING FOR A DAM FAILURE WILL EXPIRE AT 130 PM
MDT FOR CENTRAL PETROLEUM COUNTY...
...THE FLASH FLOOD WARNING FOR THE FAILURE OF JENSEN DAM HAS BEEN
CANCELLED FOR CENTRAL PETROLEUM COUNTY. VALENTINE ROAD HAS BEEN
CLOSED AND WATER IS STILL RUNNING OVER DOVETAIL ROAD. WATER LEVELS
WILL CONTINUE TO GO DOWN AS THE WATER SLOWLY DRAINS FROM THE
RESERVOIR. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF PETROLEUM
COUNTY DUE TO SNOW MELT AND CONTINUING ICE JAM CONCERNS AS WELL AS
CONTINUED OUTFLOW FROM THE FAILURE OF JENSEN DAM...
LAT...LON 4732 10843 4731 10836 4732 10834 4734 10797
4722 10797 4722 10795 4717 10794 4715 10797
4718 10854 4731 10854
$$
RAS
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 4:04 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 15, 4:04 AM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 404 AM MDT TUE MAR 15 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... SHORT WAVE RIDGE ALOFT WILL MOVE THROUGH EASTERN MONTANA TODAY AND BRING WARMER AIR INTO THE REGION. SNOW COVER WILL LIMIT WARMING AT THE SURFACE OVER MOST OF THE AREA TODAY TO THE 40S. WILL SEE A GRADUAL INCREASE IN HIGH CLOUDS THIS AFTERNOON AND EVENING AHEAD NEXT SHORTWAVE TROUGH. A WARM FRONT MOVES THROUGH EASTERN MONTANA TONIGHT FOLLOWED BY A COLD FRONT WEDNESDAY MORNING. FLOW ALOFT BECOMES SOUTHWEST THIS EVENING AND BRINGS SOME OVERRUNNING MOISTURE INTO THE AREA OVERNIGHT. WILL MENTION A SLIGHT CHANCE OF RAIN OR FREEZING RAIN MAINLY AFTER MIDNIGHT. SOME LOCATIONS WILL HAVE BELOW FREEZING TEMPERATURES AT THE SURFACE LATE TONIGHT AND EARLY WEDNESDAY. THE COLD FRONT MOVES THROUGH WEDNESDAY MORNING WITH WEST WINDS DEVELOPING BEHIND THE FRONT. THE UPPER TROUGH MOVING THROUGH EASTERN MONTANA WILL COMBINE WITH SOMEWHAT UNSTABLE AIR WEDNESDAY AFTERNOON AND EVENING FOR A CHANCE OF SHOWERS. THE UPPER TROUGH MOVES TO THE EAST WEDNESDAY NIGHT. SOMEWHAT MOIST UNSTABLE AIR LINGERS OVER THE AREA ON THURSDAY WITH COLD POOL ALOFT. WEAK SHORTWAVES COULD PRODUCE A RAIN OR SNOW SHOWER MAINLY IN THE EAST. WILL MENTION A SLIGHT CHANCE FOR NOW. FORRESTER .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... THE PERIOD BEGINS WITH A WEAK UPPER RIDGE MOVING E ACROSS OUR AREA FRI AND SAT FOR DRY WEATHER. BUT NEXT...A COMPLEX UPPER LOW SYSTEM THREATENS US WITH PRECIP BY SAT NIGHT AND SUNDAY. ALL MODELS APPEAR THREATENING FOR OUR AREA AS A SIGNIFICANT PIECE OF AN UPPER LOW FROM THE PACIFIC MOVES ACROSS NE MT. THE WAY THE MODELS HANDLE THIS IS SOMEWHAT CONFUSING THOUGH...AS THEY TRY TO BREAK IT UP INTO PARTS. THIS LEADS TO A LACK OF CONFIDENCE ON ANY PARTICULAR MODEL SYSTEM TRACK. GFS ENSEMBLES INDICATE SIMILAR CONCERNS. THEREFORE WILL CONTINUE WITH ABOUT 3 PERIODS OF CHANCE POPS. WORST-CASE SCENARIO WOULD BE LIKE LAST NIGHTS 06Z DGEX...A DEEP VERTICAL LOW MOVING DIRECTLY ACROSS NE MT WITH UP TO 1.00 INCH PRECIP. THE OTHER QUESTION IS PRECIP TYPE. THE WORST-CASE SCENARIO WOULD BE MAINLY A HEAVY SNOW EVENT. THE MORE LIKELY HAPPENING IN LOOKING AT 850 MB TEMPS AND THICKNESSES VALUES WOULD BE PRECIP STARTING AS RAIN...THEN TURNING TO SNOW FROM W TO E SAT NIGHT...AND THEN ALL...OR ALMOST ALL...SNOW SUN/SUN NIGHT. A COOLER AIRMASS COMES IN WITH AND BEHIND THIS SYSTEM FROM THE N FOR MON/TUE. SNOW TAPERING OFF TO LIGHT OR ENDING BY MONDAY. SIMONSEN && .AVIATION... A FEW PATCHES OF VALLEY FOG ARE POSSIBLE EARLY THIS MORNING IN SOME OF THE VALLEYS...MAINLY THE YELLOWSTONE VALLEY WHICH COULD BRIEFLY REDUCE VISIBILITY TO 1 MILE. OTHERWISE VFR TODAY AND TONIGHT. CLEAR THIS MORNING...INCREASING MIDDLE AND HIGH CLOUDS TONIGHT. SIMONSEN && .HYDROLOGY... THE MUSSELSHELL RIVER BASIN... A FLOOD WARNING CONTINUES FOR WESTERN GARFIELD AND PETROLEUM COUNTIES BASED ON REPORTS OF MULTIPLE ICE JAMS THAT CONTINUE ON THE MUSSELSHELL RIVER AND SURROUNDING CREEKS. WATER IN SOME CREEKS AND STREAMS CONTINUES TO RUN BANK FULL WHILE IN OTHERS ARE SPILLING WELL OUT OF THEIR BANKS. SOME NEARBY RANCHES ARE ALREADY BEING AFFECTED AS CALF CREEK HAS SWOLLEN ALONG ITS BANKS AND IS CUTTING OFF OLD STAGE ROAD NORTH OF HIGHWAY 200 ON THE GARFIELD COUNTY SIDE OF THE MUSSELSHELL RIVER. FLOODING NORTH AND SOUTH OF HIGHWAY 200 IN THE PETROLEUM COUNTY ALONG THE MUSSELSHELL HAVE ALSO BEEN REPORTED WITH MOSTLY LOW LAND HAY FIELDS AND A FEW BARNS IMPACTED. LOCAL DRAINAGES ARE SEEING PROBLEMS WITH FROZEN CULVERTS AND BLOCKED FLOW FROM THE HIGH AMOUNTS OF SNOW AND ICE. EXPECT WARMER TEMPERATURES TO CONTINUE TO MELT THE REMAINING SNOW WHICH WILL PROLONG THE FLOODING ISSUES. YELLOWSTONE RIVER BASIN... RIVER ICE HAS BEGUN TO BREAK UP ALONG THE PRAIRIE AND DAWSON COUNTY SECTIONS OF THE YELLOWSTONE RIVER. AS OF 3 AM...ONE AREA OF FOCUS IS NEAR GLENDIVE WHERE A NEW ICE JAM FORMED ON MONDAY BETWEEN THE I-94 BRIDGE AND THE TOWNE STREET BRIDGE. THE GLENDIVE GAGE SITE NOTED A RAPID RISE FROM 51 TO 55 FEET AROUND MIDNIGHT. A NEW FLOOD WARNING HAS BEEN ISSUED FOR THE GLENDIVE AREA. THE OTHER AREA OF FOCUS IS IN PRAIRIE COUNTY WHERE AN ICE BLOCKAGE AT AN OLD RAILROAD BRIDGE HAS BACKED UP ALL THE WAY TO THE MOUTH OF THE POWDER RIVER. THESE ICE JAMS AT BOTH POINTS HAVE RAISED THE RIVER SEVERAL FEET ABOVE NORMAL. RICHLAND COUNTY PORTION OF THE YELLOWSTONE RIVER HAS NOT YET BROKEN UP OR FORMED ANY KNOWN JAMS. SMALL STREAMS AND CREEKS THAT FLOW INTO THE YELLOWSTONE WILL CONTINUE TO RUN HIGH DUE TO THE SNOW MELT...WHICH WILL ADD TO FLOODING CONCERNS. THERE IS STILL PLENTY OF SNOW COVER TO MELT THIS WEEK WHICH COULD LEAD TO CONTINUING PROBLEMS IN THE DRAINAGE SYSTEM OF THE YELLOWSTONE. MILK/MISSOURI RIVER BASIN... MAJORITY OF THE MILK RIVER TRIBUTARIES ARE STILL FROZEN OR JUST BEGINNING TO THAW AS TEMPERATURES WARM WELL ABOVE NORMAL. THERE IS STILL A FAIR AMOUNT OF FROZEN WATER LOCKED UP IN THE HILLS AND FLATS. REPORTS FROM SOUTHWEST VALLEY COUNTY HAVE SOME OF THE CREEKS ALREADY UP NEARING BANK FULL WITH STILL PLENTY OF SNOW IN THE HILLS WAITING TO MELT. THE WARM UP SHOULD BRING SOME RIVER GAUGE LEVELS UP AND MAY NEED SOME HYDRO STATEMENTS ON RIVER RISES. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR RICHLAND...DAWSON... PRAIRIE...WIBAUX. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 15, 4:33 AM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 433 AM MDT TUE MAR 15 2011 MTZ021-022-161000- PETROLEUM-GARFIELD- 433 AM MDT TUE MAR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR PETROLEUM AND WESTERN GARFIELD COUNTIES. THIS INCLUDES THE MUSSELSHELL RIVER...AS WELL AS SMALL CREEKS AND STREAMS THAT FEED THE MUSSELSHELL IN THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMER WEATHER WILL LINGER THROUGH AT LEAST WEDNESDAY. SNOW MELT WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO RUN AND RISE. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE. SATURDAY NIGHT INTO SUNDAY A LOW PRESSURE SYSTEM IS EXPECTED TO EJECT OUT OF THE GREAT BASIN INTO NORTHEAST MONTANA. ALTHOUGH SIGNIFICANT DIFFERENCES EXIST BETWEEN THE DIFFERENT FORECAST MODELS...ACCUMULATING SNOW AND OR RAINFALL IS A POSSIBILITY WITH THIS FEATURE. ANY ADDITIONAL PRECIPITATION COULD COMPLICATE FLOODING CONCERNS ACROSS THE REGION. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>020-023-059>062-161000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 433 AM MDT TUE MAR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ABOVE FREEZING DAYTIME TEMPERATURES WILL CONTINUE TO ALLOW SNOW TO MELT. REFREEZING AT NIGHT WILL CREATE PATCHES OF ICY ROADS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMER WEATHER IS IN STORE THROUGH AT LEAST WEDNESDAY. SNOW MELT WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO START RUNNING AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE. SATURDAY NIGHT INTO SUNDAY A LOW PRESSURE SYSTEM IS EXPECTED TO EJECT OUT OF THE GREAT BASIN INTO NORTHEAST MONTANA. ALTHOUGH SIGNIFICANT DIFFERENCES EXIST BETWEEN THE DIFFERENT FORECAST MODELS...ACCUMULATING SNOW AND OR RAINFALL IS A POSSIBILITY WITH THIS FEATURE. ANY ADDITIONAL PRECIPITATION COULD COMPLICATE FLOODING CONCERNS ACROSS THE REGION. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ024>027-161000- RICHLAND-DAWSON-PRAIRIE-WIBAUX- 433 AM MDT TUE MAR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER IN THE GLENDIVE AREA UNTIL WEDNESDAY NIGHT. ICE JAMS IN THE GLENDIVE IS PRODUCING MINOR FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY AFTERNOON. ICE JAMS HAVE FORMED ON THE YELLOWSTONE RIVER ACROSS PRAIRIE AND DAWSON COUNTIES. SNOW MELT RUNOFF WILL BRING RISING WATER TO CREEKS AND RIVERS ACROSS THE AREA WITH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARMER WEATHER IS IN STORE THROUGH AT LEAST WEDNESDAY. SNOW MELT WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO START RUNNING AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE. SATURDAY NIGHT INTO SUNDAY A LOW PRESSURE SYSTEM IS EXPECTED TO EJECT OUT OF THE GREAT BASIN INTO NORTHEAST MONTANA. ALTHOUGH SIGNIFICANT DIFFERENCES EXIST BETWEEN THE DIFFERENT FORECAST MODELS...ACCUMULATING SNOW AND OR RAINFALL IS A POSSIBILITY WITH THIS FEATURE. ANY ADDITIONAL PRECIPITATION COULD COMPLICATE FLOODING CONCERNS ACROSS THE REGION. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS ON THIS DEVELOPING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:36 AM MDT | River Flood Warning | GGW | Dawson | 68 hr |
| Mar 15, 1:40 PM MDT | Areal Flood Warning | GGW | Phillips | 5 hr |
Nearby
Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.